Missouri, 2004

Damaging Wind in Missouri, May 23, 2004

May 23, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 2:57 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 23, 2:57 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN MAY 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE
OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT
SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG
SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING
WHICH MAY HAVE OCCURRED.

DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME
CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY
GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE
THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE
SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE
DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE
ENOUGH TO OVERCOME THE DRY AIR ALOFT.

SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER
SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS
ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES
>3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT
SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS
THAT CAN SUSTAIN THEMSELVES.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 23, 2:13 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING.

  AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    SMALL HAIL
    HEAVY RAIN AND
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
  RAINFALL SUNDAY EVENING.

  ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
  SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
  MISSOURI LINE.

  DISCUSSION:

  SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
  DIMINISHED.

  SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
  RECEIVED HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
  MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
  THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
  REGIONS.  A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
  NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
  NIGHT INTO WEDNESDAY.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
  ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
  SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
  LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
  NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
  INTO THE AREA.

LINDENBERG/IZZI

In the hours before

Local storm report, May 23, 4:35 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 NE SLEEPER            37.80N 92.54W
05/23/2004  0.75 INCH        LACLEDE            MO   LAW ENFORCEMENT

FEH
Local storm report, May 23, 4:39 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 NE SLEEPER            37.80N 92.54W
05/23/2004  0.75 INCH        LACLEDE            MO   LAW ENFORCEMENT

0532 PM     HAIL             LOCKWOOD                37.38N 93.97W
05/23/2004  1.00 INCH        DADE               MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, May 23, 5:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             RICHLAND                37.85N 92.42W
05/23/2004  1.00 INCH        PULASKI            MO   LAW ENFORCEMENT

            911 CENTER.

FEH
Local storm report, May 23, 5:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             RICHLAND                37.85N 92.42W
05/23/2004  1.00 INCH        PULASKI            MO   LAW ENFORCEMENT

            911 CENTER. REPORTED BY LAW ENFORCEMENT.

0610 PM     HAIL             (TBN)FT LEONARD WOOD AAF37.75N 92.13W
05/23/2004  2.00 INCH        PULASKI            MO   OTHER FEDERAL

            REPORTED BY OTHER FEDERAL.

FEH
Local storm report, May 23, 5:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     MOUNT VERNON            37.10N 93.83W
05/23/2004                   LAWRENCE           MO   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO.

FEH
Local storm report, May 23, 5:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             MOUNT VERNON            37.10N 93.83W
05/23/2004  1.00 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            VIA E-SPOTTER. REPORTED BY LAW ENFORCEMENT.

0644 PM     HAIL             MOUNT VERNON            37.10N 93.83W
05/23/2004  1.00 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

FEH

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laclede

When
May 23, 5:50 PM CST
Where
Laclede County, Brownfield
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.667, -92.350

Severe thunderstorm wind gusts downed several trees near the community of Brownfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398071.